Florida, 2018

Damaging Wind in Florida, July 30, 2018

July 30, 2018 · NWS TBW · 1 event in 1 county or zone

Afternoon sea breeze thunderstorms developing along the Interstate 75 corridor, producing gusty winds in Hernando County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon sea breeze thunderstorms developing along the Interstate 75 corridor, producing gusty winds in Hernando County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 30, 1:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 30, 1:50 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
250 PM EDT Mon Jul 30 2018

.SYNOPSIS...
Water vapor imagery across the country this afternoon shows a ridge
over the southwest with broad troughing over the Great Lakes region.
Another ridge over the western Atlantic extends westward a bit over
Florida, but otherwise the pressure pattern aloft over the region is
fairly ill-defined. At the surface, the subtropical ridge axis
extends south of the state, with a low-level southwest flow in place
across the area.

&&

.SHORT TERM (Tonight-Tuesday)...
Showers and thunderstorms continue area-wide this afternoon, slowly
moving northeastward. This activity will come to an end within a few
hours of sunset, with a fairly quiet overnight period expected,
although we will likely still have some shower and thunderstorm
activity develop over the Gulf toward dawn. For Tuesday, the ridge
axis will drift northward a bit, with a more south/southeast flow
developing, with scattered to numerous showers and thunderstorms
expected.

.LONG TERM (Tuesday Night-Monday)...
Mid/upper-level ridging will remain northeast of the state through
the rest of the week with troughing to our northwest. A retrograding
upper low will move toward the eastern seaboard by the end of the
week, while another trough moves over the Bahamas this weekend and
then over Florida on Monday. The surface ridge axis will remain over
northern Florida through much of the next week, keeping a mainly
southeast flow in place. This tends to favor the highest rain
chances over the west coast of Florida later in the afternoon and
evening hours each day. Global models continue to show the ridge
aloft building even more over the region this weekend as the trough
weakens, so we could see slightly less coverage those days.
Otherwise, expect a typical Florida summer week.

&&

.AVIATION...
Scattered thunderstorms continue area-wide this afternoon and will
be possible at any terminal through this evening. A quiet overnight
period can be expected with light south to southeast winds.
Additional thunderstorms are expected tomorrow afternoon with winds
continuing out of the south.

&&

.MARINE...
High pressure over the western Atlantic will extend south of the
state today then slowly shift northward across the northern
peninsula for much of the rest of the week. Southwest winds today
will become more southeasterly with the daily sea breeze shifting
winds onshore near the coast each afternoon. Winds and seas are
expected to remain below headlines, but will be briefly higher in or
near thunderstorms.

&&

.FIRE WEATHER...
No fire weather concerns for the next several days as relative
humidity values will remain above critical levels. No significant
fog is anticipated.

&&

.Preliminary Point Temps/PoPs...
TPA  76  88  77  89 /  30  50  20  50
FMY  74  90  76  90 /  40  50  20  60
GIF  74  91  75  90 /  40  60  30  70
SRQ  76  87  77  88 /  30  40  20  50
BKV  73  89  74  90 /  40  50  20  60
SPG  77  88  78  89 /  30  50  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Thursday evening for
     Coastal Charlotte-Coastal Lee-Coastal Sarasota.

Gulf waters...None.
&&

05/Carlisle
Hazardous weather outlook, Jul 30, 3:11 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
411 AM EDT Mon Jul 30 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-301500-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
411 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Numerous thunderstorms are expected to develop across west-central
and southwest Florida today. Although no organized severe weather
is anticipated, thunderstorms that develop will be capable of
producing strong gusty winds...locally heavy rains... and frequent
deadly lightning strikes. Heavy rainfall from persistent
thunderstorm clusters on top of already saturated soils in many
areas is likely to lead to localized flooding.

...RIVER FLOOD IMPACT...
Many local rivers and streams are running at elevated to flood
levels. Additional rainfall expected today will have the potential
to result in additional river rises from what is currently
forecast. Residents living along rivers and streams should remain
aware of water levels and be ready to move to higher ground
should flooding be observed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...THUNDERSTORM IMPACT...
A wet pattern...characterized by scattered to numerous
thunderstorms will continue across west-central and southwest
Florida through much of the upcoming week. Although no organized
severe weather is anticipated, thunderstorms that develop will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes. Heavy rainfall from
persistent thunderstorm clusters on top of already saturated soils
in many areas is likely to lead to localized flooding.

...RIVER FLOOD IMPACT...
River flooding will continue to be a concern on area rivers
through the remainder of the week. Areas of locally heavy rainfall
each day would contribute to further rises along area rivers if
the heavy rainfall falls within the river basin. Residents living
along rivers or faster flowing streams should remain aware of
water levels and be ready to move to higher ground should flooding
be observed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Mroczka

The radar

The Tampa radar (KTBW), 94 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hernando

When
July 30, 3:30 PM EST
Where
Hernando County, 0.69 mi N of Richloam
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
28.510, -82.120

Local law enforcement reported a few trees down across potions of State Road 50 causing the road to be briefly closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762093.